Indiana, 2011

Hail and Damaging Winds in Indiana, July 11, 2011

July 11, 2011 · NWS IND · 9 events in 4 counties and zones

A weak frontal boundary dropped south into central Indiana during the evening of July 11th. This boundary was the focus for severe convection across the northern half of central Indiana for a couple brief hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A weak frontal boundary dropped south into central Indiana during the evening of July 11th. This boundary was the focus for severe convection across the northern half of central Indiana for a couple brief hours. A few hail observations were reported across the area, as well as numerous wind damage reports from the Hamilton County area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 11, 5:59 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 11, 5:59 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT MON JUL 11 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
A DIFFUSE COLD FRONT IS EXPECTED TO SLOWLY SINK SOUTH ACROSS THE
AREA STARTING TONIGHT...WITH THE FRONT PASSING SOUTH OF THE OHIO
RIVER BY WEDNESDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS
EXPECTED TO GRADUALLY MOVE SOUTHEAST ACROSS THE GREAT LAKES...AND
EVENTUALLY TO THE EAST COAST BY EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
STILL QUESTIONABLE WHETHER CONVECTIVE TEMPERATURES WILL BE REACHED
THIS AFTERNOON...SO DESPITE AN EXTREMELY UNSTABLE AIR MASS AND AN
OUTFLOW BOUNDARY IN THE AREA...CONVECTIVE DEVELOPMENT MAY BE HELD IN
CHECK. ELONGATED MCV EXTENDING FROM EASTERN IOWA THROUGH NORTHERN
ILLINOIS CLOSE TO SURFACE FRONT IS PROGGED BY THE SHORT TERM MODELS
TO DRIFT SOUTHEAST INTO INDIANA BY LATE AFTERNOON...SO THIS MAY HELP
TO GET CONVECTION GOING. NOT SURE EXACTLY WHERE THINGS MIGHT
INITIALLY DEVELOP...EITHER NEAR OUTFLOW BOUNDARY...OR FARTHER
NORTH NEAR THE MCV AND SURFACE FRONT. SHORT TERM MODELS ARE
TENDING TO FAVOR AREAS FARTHER NORTH. IN ANY EVENT...STEEP MID
LEVEL LAPSE RATES WERE OBSERVED IN THIS MORNING/S UPPER
AIR...WHILE DEEP LAYER SHEAR APPEARS ADEQUATE OVER THE NORTHERN
ZONES...BUT DROPS OFF QUITE A BIT FARTHER SOUTH. BASED ON
ABOVE...IF ANY ORGANIZED CONVECTION DOES DEVELOP...THE NORTHERN
ZONES STAND THE BEST CHANCE FOR SEVERE...WHILE THE SOUTHERN ZONES
MAY BE MORE OF A PULSE TYPE. PRECIPITABLE WATERS IN EXCESS OF 2
INCHES ALSO SUGGEST HEAVY RAIN IS A THREAT AS WELL.

WILL CONTINUE WITH CHANCE POPS TONIGHT...AND MENTION SEVERE THREAT IN
THE NORTHERN ZONES. SEVERE THREAT EXPECTED TO DIMINISH TOWARDS/AFTER
THE LATE EVENING HOURS WITH LOSS OF HEATING AND LITTLE IN THE WAY OF
AN UPPER LEVEL IMPULSE TO KEEP THINGS GOING THROUGH THE NIGHT.

ALTHOUGH HEAT INDICES ARE BELOW CRITERIA OVER THE NORTHERN ZONES DUE
TO CONVECTIVE OUTFLOW...SOME RECOVERY IN THOSE AREA IS POSSIBLE
LATER THIS AFTERNOON. WILL LET THE HEAT HEADLINES CONTINUE.

LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS LOWS TONIGHT...BUT
WILL NUDGE DOWN THE GUIDANCE A CATEGORY DUE TO COOLING EFFECTS FROM
EXPECTED CONVECTION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
MODEL DATA SUGGEST UPPER LEVEL SHORT WAVE TROUGH CURRENTLY PUSHING
ACROSS ONTARIO AND THE NORTHERN GREAT LAKES WILL EVENTUALLY MOVE
INTO THE CANADIAN MARITIMES AND NEW ENGLAND BY THURSDAY. THIS SHOULD
HELP TO PUSH THE UPPER RIDGE TEMPORARILY WEST INTO THE PLAINS. AN
ASSOCIATED DIFFUSE COLD FRONT WILL GRADUALLY PUSH SOUTH THROUGH THE
AREA STARTING TONIGHT...AND PASS SOUTH OF THE OHIO RIVER BY
WEDNESDAY. AIR MASS AHEAD OF THIS FRONT IS EXPECTED TO BECOME VERY
UNSTABLE AGAIN ON TUESDAY...BUT IF CONSIDERABLE ORGANIZED CONVECTION
DEVELOPS TONIGHT...THIS INSTABILITY MAY GET FORCED FARTHER SOUTH
THAN THE MODELS INDICATE. WILL KEEP CHANCE POPS GOING FOR TUESDAY
AND TUESDAY NIGHT. BY WEDNESDAY...MODELS START TO SLOWLY ADVECT A
MORE STABLE AIR MASS INTO THE AREA FROM THE NORTH IN THE WAKE OF THE
FRONT. SOME OF THE ENSEMBLE DATA STILL SUGGEST A PRECIPITATION
THREAT ON WEDNESDAY...BUT FEWER THAN YESTERDAY. WILL NOT TOTALLY
TAKE OUT POPS ON WEDNESDAY YET...BUT WILL START TO ELIMINATE THEM
FROM THE NORTHEAST.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR TUESDAY
MAY BE A LITTLE ON THE WARM SIDE. WILL NUDGE THE NUMBERS DOWN A BIT
IN THAT PERIOD. OTHERWISE...THE GUIDANCE NUMBERS LOOK REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH NEXT MONDAY/...
ENSEMBLE DATA SUGGEST HEIGHTS WILL BUILD ACROSS THE AREA DURING THE
LONG TERM AS A LARGE STRONG UPPER RIDGE DEVELOPS OVER THE MIDWEST. A
FEW ENSEMBLES INDICATE A LOW POTENTIAL FOR CONVECTION AROUND FRIDAY
AND SATURDAY WITH POSSIBLE DISTURBANCES RIDING ALONG THE EAST SIDE
OF THE BUILDING RIDGE...BUT CONSIDERING THE STRENGTH AND PROXIMITY
OF THE RIDGE...THE PATTERN FAVORS CONVECTIVE POTENTIAL BEING CAPPED
OFF. WILL CONTINUE WITH A DRY EXTENDED FOR NOW.

&&

.AVIATION.../FOR 12000Z TAFS/...

VERY WEAK COLD FRONT CROSSING AREA OVERNIGHT. WEAK HIGH MOVING IN
FROM NORTH TUESDAY.

SCT THUNDERSTORMS NORTHERN AREAS THIS EVENING. BRIEF IFR
VISIBILITIES AND CEILINGS POSSIBLE IN HEAVY RAIN IN STORMS. SOME
STORMS MAY ALSO PRODUCE GUSTS TO 40 KNOTS.

WARM AIR ALOFT WILL KEEP THUNDERSTORMS FROM DEVELOPING VERY FAR
SOUTH...AND HELP STORMS IN NORTH TO DIE BY MIDNIGHT. OUTSIDE ANY
STORMS NO CEILINGS OR CEILINGS ABOVE 10 THOUSAND FEET THROUGH THE
PERIOD. VISIBILITIES OUTSIDE STORMS MAINLY VFR...BUT AREAS OF MVFR
AND LOCAL IFR IN FOG LATE NIGHT AND EARLY MORNING.

WINDS OUTSIDE STORMS 10 KNOTS OR LESS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-054>057-065.

EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
INZ051>053-060>064-067>072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...JK
Hazardous weather outlook, Jul 11, 6:25 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT MON JUL 11 2011

INZ021-028>031-035>049-051>057-060>065-067>072-122330-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
725 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

HEAT INDICES EARLY THIS EVENING WILL RANGE FROM THE UPPER 90S TO
AROUND 100 DEGREES ACROSS CENTRAL INDIANA.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND VERY HEAVY RAINFALL.
DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES ON TUESDAY WILL RANGE FROM THE MID 90S TO NEAR 105
DEGREES ACROSS CENTRAL INDIANA.

THERE WILL BE SLIGHT RISK OF SEVERE STORMS ON TUESDAY AND TUESDAY
EVENING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 74 CORRIDOR.
THE PRIMARY THREATS WILL REMAIN DAMAGING WINDS AND VERY HEAVY
RAINFALL. DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY. SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND PERHAPS ON TUESDAY
AS WELL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The radar

The Indianapolis radar (KIND), 80 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Howard

When
July 11, 6:55 PM EST
Where
Howard County, 0.87 mi NW of Russiaville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.430, -86.280

An estimated thunderstorm wind gust of 60 mph was observed in this location.

Hail, Randolph

When
July 11, 7:17 PM EST to 7:19 PM EST
Where
Randolph County, 1.48 mi SSE of Randolph Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -84.910

Hail, Clinton

When
July 11, 7:34 PM EST to 7:36 PM EST
Where
Clinton County, 1.05 mi W of Cambria
Measured
1.75 in hail
Reported by
Public
Coordinates
40.370, -86.570

Hail, Randolph

When
July 11, 7:48 PM EST to 7:50 PM EST
Where
Randolph County, 0.53 mi E of Arba
Measured
1 in hail
Reported by
Public
Coordinates
40.020, -84.860

Thunderstorm Wind, Hamilton

When
July 11, 8:13 PM EST
Where
Hamilton County, 1.73 mi ESE of Ekin
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.210, -86.140

Trees were reported down at 286th Street and Horton Road, as well as 286th Street and Dunbar Road due to damaging thunderstorm wind gusts. Power lines were also reported down in the northwest portion of Hamilton County.

Thunderstorm Wind, Hamilton

When
July 11, 8:24 PM EST
Where
Hamilton County, 0.82 mi N of Deming
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.132, -86.100

A tree and telephone pole was downed on 236th Street, north of Deming, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
July 11, 8:26 PM EST
Where
Hamilton County, 0.72 mi SE of Deming
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.113, -86.090

A tree was reported over the road near 225th Street and Hinkel Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
July 11, 8:29 PM EST
Where
Hamilton County, 0.69 mi S of Cicero
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
40.120, -86.020

Trees and a telephone pole were downed in Cicero due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
July 11, 8:35 PM EST
Where
Hamilton County, 1.36 mi NNW of Durbin
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.066, -85.934

Trees were downed on 191st Street and Victor Chapel Road due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337433, 338428, 338430, 338432, 338435, 338436, 338437, 338438, 338440.